Alert archive / Washington / Winter Storm Watches in 2021

Winter Storm Watch 4, NWS Seattle, WA

February 20, 2021

NWS Seattle, WA issued this winter storm watch at Feb 20, 2021, 2:49 AM PST. It took effect at Feb 22, 2021, 4:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 20, 2021, 2:49 AM PST (10:49 UTC)
In effect from
Feb 22, 2021, 4:00 PM PST
Expired
Feb 21, 2021, 3:48 PM PST
In force
Issued by
NWS Seattle, WA

The text

As transmitted.

650 
WWUS46 KSEW 201049
WSWSEW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Seattle WA
249 AM PST Sat Feb 20 2021

WAZ567>569-210000-
/O.NEW.KSEW.WW.Y.0016.210221T0000Z-210221T1800Z/
/O.NEW.KSEW.WS.A.0004.210222T0000Z-210223T1200Z/
Cascades of Whatcom and Skagit Counties-
Cascades of Snohomish and King Counties-
Cascades of Pierce and Lewis Counties-
including Newhalem, Stevens Pass, Snoqualmie Pass, Paradise, 
and Longmire
249 AM PST Sat Feb 20 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
10 AM PST SUNDAY ABOVE 2000 FEET...
...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
LATE MONDAY NIGHT ABOVE 4000 FEET...

* WHAT...For the Winter Weather Advisory above 2000 feet, snow
  expected. Total snow accumulations of 8 to 12 inches. Highest
  snow totals from Stevens Pass Southward. For the Winter Storm 
  Watch above 4000 feet, heavy snow possible. Total snow 
  accumulations of 12 to 18 inches possible. Winds could gust as 
  high as 45 mph.

* WHERE...Cascade mountains of Whatcom and Skagit Counties,
  including the Mount Baker Ski Area, Cascade mountains of
  Snohomish and King Counties, including Stevens and Snoqualmie
  Passes, and Cascade mountains of Pierce and Lewis Counties,
  including the Crystal Mountain Ski Area and Paradise on Mount 
  Rainier.

* WHEN...For the Winter Weather Advisory, from 4 PM this 
  afternoon to 10 AM PST Sunday. For the Winter Storm Watch, 
  from Sunday afternoon through late Monday night.

* IMPACTS...Travel could be very difficult at times.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Monitor the latest forecasts for updates on this situation. 

For the latest road conditions in Washington state, call 5 1 1.

&&

$$

www.weather.gov/seattle
4 follow-up statements
704 
WWUS46 KSEW 202319
WSWSEW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Seattle WA
319 PM PST Sat Feb 20 2021

WAZ567>569-210730-
/O.CON.KSEW.WW.Y.0016.210221T0000Z-210221T1800Z/
/O.CON.KSEW.WS.A.0004.210222T0000Z-210223T1200Z/
Cascades of Whatcom and Skagit Counties-
Cascades of Snohomish and King Counties-
Cascades of Pierce and Lewis Counties-
including Newhalem, Stevens Pass, Snoqualmie Pass, Paradise, 
and Longmire
319 PM PST Sat Feb 20 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST
SUNDAY ABOVE 2000 FEET...
...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH LATE MONDAY NIGHT ABOVE 4000 FEET...

* WHAT...For the Winter Weather Advisory above 2000 feet, snow
  expected. Total snow accumulations of up to 16 inches. For the
  Winter Storm Watch above 4000 feet, heavy snow possible. Total
  snow accumulations of 12 to 20 inches possible. Winds could 
  gust as high as 45 mph.

* WHERE...Cascade mountains and valleys of Whatcom and Skagit
  Counties, including the Mount Baker Ski Area, Cascade mountains
  of Pierce and Lewis Counties, including the Crystal Mountain Ski
  Area, Paradise on Mount Rainier, and Cascade mountains of
  Snohomish and King Counties, including Stevens Pass, and 
  Snoqualmie Pass.

* WHEN...For the Winter Weather Advisory, until 10 AM PST 
  Sunday. For the Winter Storm Watch, from Sunday afternoon 
  through late Monday night.

* IMPACTS...Travel could be very difficult to impossible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Monitor the latest forecasts for updates on this situation. 

For the latest road conditions in Washington state, call 5 1 1.

&&

$$

www.weather.gov/seattle
946 
WWUS46 KSEW 210507
WSWSEW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Seattle WA
907 PM PST Sat Feb 20 2021

WAZ567>569-211315-
/O.CON.KSEW.WW.Y.0016.000000T0000Z-210221T1800Z/
/O.CON.KSEW.WS.A.0004.210222T0000Z-210223T1200Z/
Cascades of Whatcom and Skagit Counties-
Cascades of Snohomish and King Counties-
Cascades of Pierce and Lewis Counties-
including Newhalem, Stevens Pass, Snoqualmie Pass, Paradise, 
and Longmire
907 PM PST Sat Feb 20 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST
SUNDAY ABOVE 2000 FEET...
...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH LATE MONDAY NIGHT ABOVE 4000 FEET...

* WHAT...For the Winter Weather Advisory above 2000 feet, snow
  expected. Total snow accumulations of up to 12 inches. For the 
  Winter Storm Watch above 4000 feet, heavy snow possible. Total 
  snow accumulations of 12 to 20 inches possible. Winds could gust
  as high as 45 mph.

* WHERE...Cascade mountains and valleys of Whatcom and Skagit
  Counties, including Mount Baker Ski Area, Cascade mountains and
  valleys of Pierce and Lewis Counties, including the Crystal
  Mountain Ski Area, Paradise on Mount Rainier, Cascade mountains
  and valleys of Snohomish and King Counties, including Stevens
  Pass and Snoqualmie Pass.

* WHEN...For the Winter Weather Advisory, until 10 AM PST 
  Sunday. For the Winter Storm Watch, from Sunday afternoon 
  through late Monday night.

* IMPACTS...Travel could be very difficult to impossible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Monitor the latest forecasts for updates on this situation. 

For the latest road conditions in Washington state, call 5 1 1.

&&

$$

www.weather.gov/seattle
168 
WWUS46 KSEW 211108
WSWSEW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Seattle WA
308 AM PST Sun Feb 21 2021

WAZ567>569-220000-
/O.EXT.KSEW.WS.A.0004.210223T0000Z-210224T0600Z/
/O.CON.KSEW.WW.Y.0016.000000T0000Z-210221T1800Z/
Cascades of Whatcom and Skagit Counties-
Cascades of Snohomish and King Counties-
Cascades of Pierce and Lewis Counties-
including Newhalem, Stevens Pass, Snoqualmie Pass, Paradise, 
and Longmire
308 AM PST Sun Feb 21 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING ABOVE 2000 FEET...
...WINTER STORM WATCH NOW IN EFFECT FROM MONDAY AFTERNOON THROUGH
TUESDAY EVENING ABOVE 2000 FEET...

* WHAT...For the Winter Weather Advisory above 2000 feet, snow
  expected. Total snow accumulations of 8 to 12 inches. For the
  Winter Storm Watch above 2000 feet, heavy snow expected. Total
  snow accumulations of 12 to 24 inches. Winds could gust as high
  as 45 mph.

* WHERE...Cascade mountains and valleys of Whatcom and Skagit 
  Counties, including Mount Baker Ski Area, Cascade mountains 
  and valleys of Pierce and Lewis Counties, including the 
  Crystal Mountain Ski Area, Paradise on Mount Rainier, Cascade 
  mountains and valleys of Snohomish and King Counties, 
  including Stevens Pass and Snoqualmie Pass.

* WHEN...For the Winter Weather Advisory, until 10 AM PST this 
  morning. For the Winter Storm Watch, from Monday afternoon 
  through Tuesday evening.

* IMPACTS...Travel could be very difficult to impossible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Monitor the latest forecasts for updates on this situation. 

For the latest road conditions in Washington state, call 5 1 1.

&&

$$

www.weather.gov/seattle
178 
WWUS46 KSEW 212348
WSWSEW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Seattle WA
348 PM PST Sun Feb 21 2021

WAZ567>569-220800-
/O.UPG.KSEW.WS.A.0004.210223T0000Z-210224T0600Z/
/O.NEW.KSEW.WS.W.0010.210223T0000Z-210224T0600Z/
Cascades of Whatcom and Skagit Counties-
Cascades of Snohomish and King Counties-
Cascades of Pierce and Lewis Counties-
including Newhalem, Stevens Pass, Snoqualmie Pass, Paradise, 
and Longmire
348 PM PST Sun Feb 21 2021

...WINTER STORM WARNING IN EFFECT FROM 4 PM MONDAY TO 10 PM PST
TUESDAY ABOVE 2000 FEET...

* WHAT...Heavy snow expected above 2000 feet. Total snow
  accumulations of 12 to 24 inches.

* WHERE...Cascade mountains and valleys of Whatcom and Skagit
  Counties, including Mount Baker Ski Area, Cascade mountains and
  valleys of Snohomish and King Counties, including Stevens Pass
  and Snoqualmie Pass, and Cascade mountains and valleys of Pierce
  and Lewis Counties, including the Crystal Mountain Ski Area, as
  well as Paradise on Mount Rainier.

* WHEN...From 4 PM Monday to 10 PM PST Tuesday.

* IMPACTS...Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

For the latest road conditions in Washington state, call 5 1 1.

&&

$$

www.weather.gov/seattle

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this winter storm watch went out at Feb 20, 2:37 AM PST, 12 minutes earlier.

Area forecast discussion, Feb 20, 2:37 AM PST, 12 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
237 AM PST Sat Feb 20 2021

.SYNOPSIS...Scattered showers with possible sun breaks through
this afternoon. An atmospheric river will bring a prolonged wet
period of weather to Western Washington from tonight through
Tuesday, with rain in the lowlands and mountains and periods of
impactful heavy mountain snow this weekend and early next week.
Additional systems are likely for the end of next week.

&&

.SHORT TERM /TODAY THROUGH MONDAY/...Scattered light passing
showers continue to push across Western Washington at this hour as
a weakening low pressure system (clearly visible on all WV and IR
satellite channels) moves into the southern Oregon Coast tonight.
The latest HREF guidance suggests one final organized band of
light showers pushing across the area by 12Z, with a signal for a
brief, weak area of convergence showers across the Central/Southern
Sound by mid-morning. Scattered light showers will persist across
the area through the day with the potential for a few sun breaks
late morning through the afternoon. Clouds will increase this
afternoon, with widespread showers returning to the region tonight
as an atmospheric river reaches the Pacific Northwest and British
Columbia coast. This will mark the beginning of a wet period
across Western Washington, as the southern periphery of the AR
will affect the region before it shifts southward over the area
Monday. A weather system embedded in the mean flow across the
region will yield warming temperatures and rising snow levels
Sunday and Monday before a cold front brings temperatures and snow
levels down Monday night into Tuesday. Along with a prolonged
period of moderate rain, this will yield periods of heavy snow in
the Cascades as well as breezy conditions at times Sunday through
Monday night.

*Rain: Persistent moderate rainfall across the region is expected
 to yield the greatest impact with this system. At this time,
 confidence is high in the highest amounts being observed across
 the Olympic Peninsula and the Cascades. As for totals in these
 areas, coastal lowland locations will likely see 2 to 4 inches,
 with the Olympics and Cascades seeing totals in the 3 to 6 inch
 range. The greatest impacts with respect to any potential river
 or urban/small stream flooding will come in these areas. See the
 hydrology section below for flooding concerns. It is important to note
 that strong west-southwesterly flow across the region will favor
 a strong rainshadow across the Puget Sound lowlands. This will
 likely keep rainfall totals below an inch.

*Snow: Snow levels will start out low today (around 2000 feet),
 with 6 to 10 inches of snow expected this evening through Sunday
 morning before precipitation changes to rain Sunday afternoon.
 Snow levels will rise through the day Sunday to 4000 to 5000 feet
 by the afternoon, peaking on Monday around 5000 to 6000 feet. A
 cold front will crash snow levels Monday afternoon/evening, with
 levels falling to 1500 to 2000 feet Monday night. Probabilities
 in heavy snow totals continue to increase tonight, with 30%
 probabilities in at least 12" at Stevens and Snoqualmie Passes
 Monday night into Tuesday morning. Totals from Sunday through
 Tuesday will generally range from 12-18 inches at White and
 Stevens Pass, and 8 to 12 inches at Snoqualmie Pass.

*Wind: Two periods of breezy to gusty winds are becoming more
 likely with the frontal system this weekend. The first round of
 winds will occur Saturday night into Sunday with a second round
 Sunday night into Monday. Southwesterly winds expected for both
 rounds, with gusts of 25 to 40 mph possible.

.LONG TERM /TUESDAY THROUGH FRIDAY/...The aforementioned system
will clear the region on Tuesday as ensemble guidance is
indicating upper level ridge off of the west coast amplifies.
Guidance continues to hint at a shortwave ridge traversing Western
Washington on Wednesday, bringing a brief break in wet and active
weather (and maybe some periods of sun). This will not last long,
as ensemble guidance continues to hint at northwest flow
remaining in place from mid-week through the weekend, allowing
additional systems to eject out of the Gulf of Alaska. Slightly
cooler temperatures will prevail in this general pattern regime.

Pullin

&&

.AVIATION...Northwesterly flow aloft today as upper trough axis
shifts east of the region. Scattered showers overnight will
gradually diminish in coverage throughout the day before a wet
atmospheric river system begins to affect the area late tonight into
early next week. Primarily MVFR to IFR conditions overnight though a
few sites like BLI and HQM may remain VFR. Ceilings expected to lift
to VFR Saturday afternoon as mid and high level moisture arrives
ahead of next approaching frontal system. Ceilings and visibility
will then deteriorate again toward the end of the TAF period as
system moves in. Surface winds will increase as well.

KSEA...MVFR ceilings overnight into Saturday morning. Ceilings
expected to improve to VFR again Saturday afternoon as higher level
moisture increases ahead of next frontal system. MVFR then expected
again with rain Saturday night into Sunday. Surface winds southerly
5 to 12 knots with a few gusts to 20 kts late Saturday afternoon.

Carpenter

&&

.MARINE...Onshore flow will continue through today as a system
moves south of the area. Swells will remain around 10-11 ft
through Saturday for Small Craft Advisory Conditions over the
Coastal Waters. Southerly flow will increase tonight into Sunday
as a stronger frontal system arrives. Small craft advisory winds
likely across most waters. Winds will become more westerly as a
cold front moves inland Sunday night and Monday. Seas will also
build to 14-19 feet, peaking on Tuesday.

Carpenter

&&

.HYDROLOGY...An atmospheric river event will impact W WA late
tonight through Tuesday with prolonged moderate to heavy rainfall
and rising snow levels. Rainfall amounts of 3 to 6 inches in the
Olympics and Cascades will yield rises on most area rivers and
bring the potential for river flooding to portions of the region.
Outside of the Skokomish River Basin (where ESFSEW continues), the
main area of concern at this time remains on the Chehalis River
basin, where flooding could occur Monday into Tuesday. Will
continue to monitor as locally higher rainfall amounts could
change the current river forecast.

Pullin/Carpenter/18

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Weather Advisory from 4 PM this afternoon to 10 AM PST
     Sunday for Cascades of Pierce and Lewis Counties-Cascades
     of Snohomish and King Counties-Cascades of Whatcom and
     Skagit Counties.

     Winter Storm Watch from Sunday afternoon through late Monday
     night for Cascades of Pierce and Lewis Counties-Cascades of
     Snohomish and King Counties-Cascades of Whatcom and Skagit
     Counties.

PZ...Small Craft Advisory until 10 AM PST Sunday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm-Grays Harbor Bar-West Entrance U.S.
     Waters Strait Of Juan De Fuca.

     Small Craft Advisory from 9 PM this evening to 10 AM PST Sunday
     for Admiralty Inlet-East Entrance U.S. Waters Strait Of
     Juan De Fuca-Northern Inland Waters Including The San Juan
     Islands-Puget Sound and Hood Canal.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 2:03 AM PSTSmall Craft AdvisorySEW50 hr
Feb 20, 2:49 AM PSTWinter Weather AdvisorySEW31 hr
Feb 20, 3:09 PM PSTFlood WatchSEWMason33 hr

Nearby

Winter Storm Watches in Washington, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.